Texas, 2007

High Wind in Texas, December 1 to 2, 2007

December 1 to 2, 2007 · NWS MAF · 2 events in 2 counties and zones

An upper level low pressure trough moving across New Mexico and associated surface low pressure over portions of Colorado allowed for a tighten surface pressure gradient over portions of southeast New Mexico and the northern portions of the Texas Permian Basin. This resulted in high winds across the Guadalupe and Davis Mountains of southwest Texas.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

An upper level low pressure trough moving across New Mexico and associated surface low pressure over portions of Colorado allowed for a tighten surface pressure gradient over portions of southeast New Mexico and the northern portions of the Texas Permian Basin. This resulted in high winds across the Guadalupe and Davis Mountains of southwest Texas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Dec 1, 5:48 AM CST, 1 hour 2 minutes earlier.

Area forecast discussion, Dec 1, 5:48 AM CST, 1 hour 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
548 AM CST SAT DEC 1 2007

.AVIATION...
AN UPPER LEVEL STORM SYSTEM APPROACHING THE CWA FROM THE WEST WILL
PRODUCE VERY STRONG WINDS OVER THE AREA TODAY. A FEW SHOWERS MAY
DEVELOP OVER THE AREA THIS AFTERNOON BUT MEASURABLE RAINFALL IS
NOT EXPECTED. THEREFORE...WILL NOT INCLUDE SHOWERS IN THE TAFS
EXCEPT AT MAF WHERE A FEW SHOWERS ARE MOVING THROUGHT THE AREA.
LOW CIGS AT MAF AND CNM ARE EXPECTED TO GRADUALLY LIFT THIS
MORNING.

&&

.PREV DISCUSSION... /ISSUED 436 AM CST SAT DEC 1 2007/

DISCUSSION...
WINDY CONDITIONS ARE EXPECTED ACROSS MUCH OF SOUTHEAST NEW MEXICO
AND WEST TEXAS TODAY AS A STRONG UPPER TROUGH APPROACHES FROM THE
WEST AND PASSES OVER NEW MEXICO TONIGHT.  BACKED LOW LEVEL WINDS IN
RESPONSE TO STRONG HEIGHT FALLS AHEAD OF THIS TROUGH HAS DRAWN
COPIOUS AMOUNTS OF LOW LEVEL MOISTURE NORTHWESTWARD INTO SOUTHEAST
NEW MEXICO AND TO THE HIGHER TERRAIN OF WEST TEXAS.  LIGHT SHOWERS
HAVE MOVED NORTHEAST ACROSS MUCH OF THE CWA OVERNIGHT...WHILE PATCHY
DRIZZLE AND FOG HAS PERSISTED OVER MANY OF THESE SAME AREAS.  THIS
WILL CONTINUE THROUGH THE MORNING...BUT SHOULD BECOME MORE SPARSE
DURING THE AFTERNOON AS DRIER AIR IN THE MID LEVELS BEGINS TO MOVE
OVER THE AREA.  THINK THERE COULD NE AN ISOLATED THUNDERSTORM OR TWO
OVER THE STOCKTON PLATEAU...EASTERN PERMIAN BASIN OR WESTERN LOW
ROLLING PLAINS AS THE BEST LIFT...AND TAIL END OF THE MID AND UPPER
MOISTURE...EXITS THE AREA THIS AFTERNOON.  NOT A LOT OF INSTABILITY
AND LAPSE RATES NOTHING TO WRITE HOME ABOUT...BUT THINK A STORM OR
TWO WILL BE POSSIBLE.

A STRONG SURFACE LOW WILL DEVELOP OVER COLORADO TODAY AND MOVE EAST
INTO THE CENTRAL PLAINS.  THE RESULTING TIGHT SURFACE PRESSURE
GRADIENT WILL EXTEND SOUTH INTO SOUTHEAST NEW MEXICO AND NORTHERN
PERMIAN BASIN...WHICH WILL PROMOTE WINDY CONDITIONS OVER THESE AREAS
THROUGH THE AFTERNOON.  STRONG SOUTHWEST WINDS WILL MATERIALIZE IN
THE GUADALUPE AND DAVIS MOUNTAINS AS MID LEVEL DRY AIR MOVES INTO
THE AREA...CLOUDS BEGIN TO EXIT EAST AND STRONGER MID LEVEL WINDS
MIX DOWN.  MOUNTAIN WAVE SIGNATURE PRETTY STRONG OVER THE GUADALUPE
MOUNTAINS AND WILL CONTINUE MENTION OF 70+ MPH WIND GUSTS THERE IN
THE HIGH WIND WARNING AND HWO.  WINDS WILL NOT BE QUITE AS STRONG
OVER THE DAVIS MOUNTAINS...WHERE A WIND WARNING WILL BE IN EFFECT
ABOVE 6000 FEET.  WILL LEAVE THIS WARNING IN EFFECT UNTIL 02/18Z.

A STRONG LOW LEVEL JET HAS DEVELOPED IN RESPONSE TO THE APPROACHING
UPPER TROUGH.  SEVERAL OBSERVATION SITES HAVE ALREADY REPORTED
SUSTAINED WINDS AROUND 20 KT EARLY THIS MORNING ACROSS THE PERMIAN
BASIN AND WESTERN LOW ROLLING PLAINS.  THINK THE INCREASING SURFACE
PRESSURE GRADIENT...LOW LEVEL JET...INCREASING WINDS THROUGH THE
COLUMN AND MIXING WILL BE ENOUGH FOR WIND SPEEDS TO ECLIPSE WIND
ADVISORY CRITERIA / 30 TO 39 MPH / FROM THE VAN HORN AREA...NORTH
ACROSS THE SOUTHEAST NEW MEXICO PLAINS AND EAST ACROSS THE NORTHERN
PERMIAN BASIN AND WESTERN LOW ROLLING PLAINS.  WIND SPEEDS OVER
SOUTHEAST NEW MEXICO...NAMELY NORTHERN EDDY AND LEA COUNTIES...WILL
HAVE TO BE MONITORED AS AN H7 JET OF 60 TO 70 KT IS PROGGED TO MOVE
ACROSS THESE AREAS THIS AFTERNOON.  A HIGH WIND WARNING COULD BE
ISSUED THERE LATER THIS MORNING.  MORE OF THE PERMIAN BASIN MAY NEED
TO BE ADDED LATER THIS MORNING TOO...DEPENDING ON HOW FAR SOUTH THE
TIGHTER SURFACE PRESSURE GRADIENT DEVELOPS.  WILL DEFER TO THE DAY
SHIFT AS WINDS LOOK LESS THAN BORDER LINE ATTM.

QUIESCENT CONDITIONS EXPECTED SUNDAY AND THROUGH THE WORK WEEK AS AN
UPPER RIDGE...OR WEAK NORTHWEST FLOW ALOFT WILL PREVAIL OVER THE
REGION.  ANOTHER COLD FRONT OR TWO ATTEMPT TO DROP SOUTH INTO THE
CWA MID TO LATE NEXT WEEK.  MODELS UNDECIDED ON THE OUTCOME OF THE
DETAILS...SO HAVE MADE ONLY A FEW ADJUSTMENTS.  PRODUCTS WILL BE
OUT SHORTLY.

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...HIGH WIND WARNING FROM 5 AM EARLY THIS MORNING TO 11 AM MST
     SUNDAY FOR THE FOLLOWING ZONES...GUADALUPE MOUNTAINS OF
     EDDY COUNTY.

     WIND ADVISORY FROM 8 AM THIS MORNING TO 5 PM MST THIS AFTERNOON
     FOR THE FOLLOWING ZONES...CENTRAL LEA COUNTY...EDDY COUNTY
     PLAINS...NORTHERN LEA COUNTY...SOUTHERN LEA COUNTY.

TX...HIGH WIND WARNING FROM 6 AM CST /5 AM MST/ THIS MORNING TO 12 PM
     CST /11 AM MST/ SUNDAY FOR THE FOLLOWING ZONES...
     DAVIS/APACHE MOUNTAINS AREA...GUADALUPE MOUNTAINS.

     WIND ADVISORY FROM 9 AM THIS MORNING TO 6 PM CST THIS AFTERNOON
     FOR THE FOLLOWING ZONES...ANDREWS...BORDEN...DAWSON...
     ECTOR...GAINES...GLASSCOCK...HOWARD...LOVING...MARTIN...
     MIDLAND...MITCHELL...REEVES COUNTY AND UPPER TRANS PECOS...
     SCURRY...VAN HORN AND HIGHWAY 54 CORRIDOR...WINKLER.

&&

99
Hazardous weather outlook, Dec 1, 5:08 AM CST, 1 hour 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
508 AM CST SAT DEC 1 2007

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-021115-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-
REEVES COUNTY AND UPPER TRANS PECOS-LOVING-WINKLER-ECTOR-MIDLAND-
GLASSCOCK-WARD-CRANE-UPTON-REAGAN-DAVIS/APACHE MOUNTAINS AREA-
PECOS-PRESIDIO VALLEY-MARFA PLATEAU-BIG BEND AREA-TERRELL-
GUADALUPE MOUNTAINS-
508 AM CST SAT DEC 1 2007 /408 AM MST SAT DEC 1 2007/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...TODAY AND TONIGHT

STRONG WINDS CAN BE EXPECTED IN THE GUADALUPE MOUNTAINS AND THE
HIGHER ELEVATIONS OF THE DAVIS MOUNTAINS THIS AFTERNOON...TONIGHT
AND SUNDAY MORNING.  SOUTHWEST WINDS WILL INCREASE TO 35 TO 55 MPH
IN THE GUADALUPE MOUNTAINS TODAY WITH GUSTS OVER 70 MPH POSSIBLE.
IN THE DAVIS MOUNTAINS...SOUTHWEST WINDS WILL REACH SPEEDS OF 35 TO
45 MPH WITH GUSTS TO 60 MPH...GENERALLY ABOVE 6000 FEET ELEVATION.
PERSONS PLANNING TRAVEL ACROSS BOTH MOUNTAINS CHAINS SHOULD CONSIDER
TAKING ALTERNATE ROUTES.  A HIGH WIND WARNING IS IN EFFECT THROUGH
SUNDAY MORNING.

A WIND ADVISORY WILL BE IN EFFECT TODAY FROM VAN HORN...NORTH ACROSS
ALL OF THE SOUTHEAST NEW MEXICO PLAINS...AND EASTWARD OVER THE
NORTHERN PERMIAN BASIN AND WESTERN LOW ROLLING PLAINS.  SOUTHWEST
WINDS WILL INCREASE TO 30 TO 40 MPH OVER THE VAN HORN AREA AND
SOUTHEAST NEW MEXICO PLAINS...WITH GUSTS NEAR 50 MPH.  SOUTHWEST
WINDS OF 25 TO 35 MPH WITH GUSTS TO 45 MPH CAN BE EXPECTED OVER THE
NORTHERN PERMIAN BASIN AND WESTERN LOW ROLLING PLAINS.  MOTORISTS
SHOULD EXERCISE CAUTION IF DRIVING THROUGH SOUTHEAST NEW MEXICO AND
WEST TEXAS TODAY.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

WINDY CONDITIONS OVER THE GUADALUPE MOUNTAINS AND THE HIGHER
ELEVATIONS OF THE DAVIS MOUNTAINS WILL GRADUALLY DIMINISH SUNDAY
MORNING. THE HIGH WIND WARNING WILL EXPIRE AT NOON SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

Event by event

2 high wind. Local standard time, as filed.

High Wind, Davis / Apache Mountains Area

When
December 1, 6:50 AM CST to 1:35 PM CST
Where
Davis / Apache Mountains Area forecast zone
Measured
56 kt (64 mph) measured gust
Reported by
Other Federal Agency

McDonald Observatory wind equipment measured high winds on Saturday, December 1, beginning just before 7 am CST, and continuing into the early afternoon hours.

High Wind, Guadalupe Mountains of Culberson County

When
December 1, 8:00 AM MST to December 2, 8:00 AM MST
Where
Guadalupe Mountains of Culberson County forecast zone
Measured
64 kt (74 mph) measured gust
Reported by
ASOS

High Winds affected the Pinery, Guadalupe Bowl, and Guadalupe Pass. The RAWS station at Guadalupe Bowl measured high winds from Saturday morning through the afternoon, and again early Sunday morning. A peak gust of 74 mph was measured at 7:00 am MST on Sunday morning at this location. High winds were reported at the Pinery, where a peak gust of 63 mph was reported at a RAWS station early Sunday morning. In addition, the ASOS at Guadalupe Pass also experienced high winds, both Saturday and again early Sunday morning.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2007Every state in 2007This day in weather historyWarnings in Texas, December 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 72732, 72728.